The use of complementary and alternative medicine (CAM) is common among patients with chronic, long-standing nasal disease. Complications resulting from inappropriate CAM practices are sometimes reported, but serious complications such as choanal atresia and stenosis are rare. We report a case of choanal atresia and stenosis due to herbal drug (ie, chemical) cauterization of the nasal cavity in a 39-year-old man. We reviewed the literature on why patients previously given conventional treatment seek alternative therapies. The patient underwent surgical intervention to relieve choanal atresia and stenosis. The postoperative course was unremarkable, and follow-up for 1 year revealed no evidence of restenosis. Choanal atresia and stenosis resulting from CAM treatment are rare. Otolaryngologists should be aware of possible complications occurring in patients receiving such treatments.
Chih-chieh Tseng, Tung-Lung Tsai, Kee-Tak Chen, Ching-Zong Lin. Choanal AtresiaAn Unusual Serious Complication of Complementary and Alternative Medical Treatment. Arch Otolaryngol Head Neck Surg. 2003;129(4):475–477. doi:10.1001/archotol.129.4.475